Alert archive / Puerto Rico / Flash Flood Warnings in 2017
Flash Flood Warning 143, NWS JSJ
NWS JSJ issued this flash flood warning at Oct 15, 2017, 3:28 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2017, 3:28 PM CDT (20:28 UTC)
- Expired
- Oct 16, 2017, 12:30 AM CDT
- In force
- 9 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
008
WGCA52 TJSJ 152028
FFWSJU
PRC049-147-152330-
/O.NEW.TJSJ.FF.W.0143.171015T2028Z-171015T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
428 PM AST SUN OCT 15 2017
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Vieques Municipality in Puerto Rico...
Culebra Municipality in Puerto Rico...
* Until 730 PM AST
* At 427 PM AST, Satellite imagery indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1834 6531 1836 6523 1830 6521 1826 6529
1817 6532 1813 6526 1807 6545 1807 6554
1809 6559 1813 6559 1816 6551 1819 6550
1817 6547 1815 6549 1818 6538 1831 6537
1834 6541 1835 6537 1837 6538
$$
CAM3 follow-up statements
321
WGCA52 TJSJ 152312
FFWSJU
PRC049-147-160230-
/O.EXT.TJSJ.FF.W.0143.000000T0000Z-171016T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
712 PM AST SUN OCT 15 2017
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Vieques Municipality in Puerto Rico...
Culebra Municipality in Puerto Rico...
* Until 1030 PM AST
* At 710 PM AST, satellite imagery continues to indicate
thunderstorms producing heavy rain across the warned area.
Additional rainfall accumulations are expected during the next few
hours or so. Flash flooding is already occurring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1834 6531 1836 6523 1830 6521 1826 6529
1817 6532 1813 6526 1807 6545 1807 6554
1809 6559 1813 6559 1816 6551 1819 6550
1817 6547 1815 6549 1818 6538 1831 6537
1834 6541 1835 6537 1837 6538
$$
ACOTTO/CAM472
WGCA52 TJSJ 160223
FFWSJU
PRC049-147-160530-
/O.EXT.TJSJ.FF.W.0143.000000T0000Z-171016T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
1023 PM AST SUN OCT 15 2017
The National Weather Service in San Juan has extended the
* Flash Flood Warning for...
Vieques Municipality in Puerto Rico...
Culebra Municipality in Puerto Rico...
* Until 130 AM AST
* At 1023 PM AST, satellite estimates continue to indicate
thunderstorms producing heavy rain across the warned area. Flash
flooding is already occurring.
Excessive rainfall over the warned area will cause mud slides near
steep terrain. The mud slide can consist of rock, mud, vegetation and
other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 1834 6531 1836 6523 1830 6521 1826 6529
1817 6532 1813 6526 1807 6545 1807 6554
1809 6559 1813 6559 1816 6551 1819 6550
1817 6547 1815 6549 1818 6538 1831 6537
1834 6541 1835 6537 1837 6538
$$
ACOTTO703
WGCA72 TJSJ 160520
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
120 AM AST MON OCT 16 2017
PRC049-147-160530-
/O.EXP.TJSJ.FF.W.0143.000000T0000Z-171016T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vieques PR-Culebra PR-
120 AM AST MON OCT 16 2017
...THE FLASH FLOOD WARNING FOR VIEQUES AND CULEBRA MUNICIPALITIES
WILL EXPIRE AT 130 AM AST...
Only light rain continues across these areas. Flooding is no longer
expected to pose a threat. However, water accumulation along
roadways and low lying areas will continue during the next few hours.
LAT...LON 1834 6531 1836 6523 1830 6521 1826 6529
1817 6532 1813 6526 1807 6545 1807 6554
1809 6559 1813 6559 1816 6551 1819 6550
1817 6547 1815 6549 1818 6538 1831 6537
1834 6541 1835 6537 1837 6538
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 9:30 AM CDT, 5 hours 58 minutes earlier.
Area forecast discussion, Oct 15, 9:30 AM CDT, 5 hours 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Juan PR
1030 AM AST Sun Oct 15 2017
.SYNOPSIS...
Latest analysis shows the t-wave axis moving into the Mona Passage,
with a large pocket of deep convection in its wake over the
USVI/Anegada passage. The 15/12Z TJSJ sounding showed deep low/mid
lvl moisture overhead with PW values arnd 2.50"...up from arnd 1.90"
24hrs ago. The sounding also revealed winds through the H100-H70
layer have veering from E/NE to S/SE with the passage of the t-wave.
High potential for showers and thunderstorms across most of the U.S.
Virgin Islands and Puerto Rico with unstable WX conditions expected
though midweek as a plume of tropical moisture works its way across
the NE Carib in the wake of the t-wave.
SHORT TERM...(Previous Discussion)
Today through Tuesday...Mid to upper level ridge will hold across
the local area over the next several days. A tropical wave
approaching from the east will bring unsettled conditions across the
local islands through at least midweek. Early this morning, the axis
of the tropical wave was located over the Anegada Passage. The wave
is forecast to cross Puerto Rico later today. As a result, low level
winds will shift to the southeast by this afternoon. Operational
models suggest that the bulk of the activity will remain over the
Atlantic Waters north of the USVI and Puerto Rico. However, high
moisture content and instability combined with a low level jet of 20-
25 kt at 925MB - 850MB will likely result in showers and
thunderstorms across portions of the local islands, especially the
southeast quadrant of Puerto Rico where the models suggest the
highest rainfall accumulations. The best moisture convergence
appears to be over Puerto Rico by Monday afternoon. In terms of
rainfall, most of the islands will receive between 1 to 3 inches of
rain, except the south central and south west Puerto Rico where less
than one inch is expected through Tuesday.
LONG TERM...(Previous Discussion)
Wednesday through Sunday...weather conditions will remain very moist
through Wednesday in the wake of the tropical wave. Therefore,
showers and thunderstorms can not ruled out especially across the
southeast and northwest Puerto Rico on Wednesday. A drier and more
stable air mass is forecast across the forecast area from Thursday
into the weekend as a mid-level ridge builds over the Northeast
Caribbean and the Azores High expands farther westward over the
Eastern Caribbean.
&&
AVIATION...
The axis of the tropical has pushed into the Mona passage with sct-
nmrs IFR shras and isold LIFR tsras developing in its wake over the
USVI and off the SE coast of PR. Winds through FL100 have shifted to
the S/SE, which will allow shras and tsras to develop over PR by
early afternoon with the bulk of the convection occurring north of
TJMZ-TJPS...sfc wind G25-30KTS, lightning, and LIFR vsbys/cigs
expected. Shras/tsras expect to continue over TKPK/TNCM thru sunset
before diminishing in coverage overnight.
&&
.MARINE...(Previous Discussion)
Marine conditions will continue to deteriorate through Monday as
the tropical wave moves across the regional waters. The wave will
increase the winds and seas across most of the waters, resulting
in winds of 10-20 kt and seas up to 8 feet across the offshore
waters and up to 5 feet across the nearshore waters. Marine
conditions will gradually improve as the wave moves away from the
area the second part of the week.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...VI...Small Craft Advisory through 6 PM AST Monday for St.
Thomas...St. John...and Adjacent Islands.
AM...Small Craft Advisory until 6 PM AST Monday for Anegada
Passage Southward to 17N.
Small Craft Advisory until 6 PM AST Monday for Caribbean
Waters of Puerto Rico from 10 NM to 17N-Coastal Waters of
Southern USVI Vieques and Eastern Puerto Rico out 10 NM-Mona
Passage Southward to 17N.
Small Craft Advisory until 6 PM AST Monday for Atlantic Waters
of Puerto Rico and USVI from 10 NM to 19.5N.
&&
SHORT TERM...99
LONG TERM....99Hazardous weather outlook, Oct 15, 4:46 AM CDT, 10 hours 42 minutes before
Perspectivas sobre condiciones peligrosas del tiempo Servicio Nacional de Meteorologia San Juan PR 513 AM AST domingo 15 de octubre de 2017 AMZ710>745-PRZ001>013-160915- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior- Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y lejanas a la costa del Atlantico y Caribe- 513 AM AST domingo 15 de octubre de 2017 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y vientos en rafagas breves hoy, mayormente a traves de porciones de sureste y norte de PR. .Inundaciones...Fuertes lluvias podrian resultar en inundaciones urbanas y de rios al igual que deslizamientos cercano a terreno empinado. .Vientos...Vientos sostenidos en exceso de 18 nudos se esperan a traves de las aguas mar afuera del Atlantico y Caribe. .Oleaje...Oleaje peligroso de hasta 8 pies se espera a traves de las aguas mar afuera del Atlantico con oleaje picado de hasta 5 a 6 pies posibles a traves de las aguas cercanas a la costa. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas a traves de las playas en el norte y sureste de PR al igual que sobre Vieques y Culebra. .Calor...Vientos alisios del sureste resultaran en temperaturas e indice de calor sobre lo normal a lo largo de la costa norte de Puerto Rico, incluyendo el area metropolitana de San Juan. .Dias Dos a Siete...lunes a sabado La humedad e inestabilidad continuara permaneciendo alta hasta el miercoles a medida que humedad tropical profunda continue penetrando a traves de la region. Por lo tanto, la amenaza de aguaceros y tronadas a traves de las islas permaneceran alta hasta mediados de semana. Debido a suelos ya saturados, cualquier lluvia fuerte adicional resultara en inundaciones urbanas y de rios al igual que deslizamientos cercano a terreno empinado. Un riesgo moderado de corrientes marinas tambien continuara hasta mediados de semana a traves de la mayoria de las playas locales. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, deslizamientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan. AMZ715-725-VIZ001-002-160915- San Tomas, San John e Islas Adyacentes-Santa Cruz- Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 513 AM AST domingo 15 de octubre de 2017 Esta perspectiva sobre las condiciones del tiempo peligrosas es para Puerto Rico y las aguas costeras adyacentes del Atlantico. .Dia Uno...Hoy y Esta Noche .Tronadas...Existe la posibilidad de tronadas con fuertes lluvias y vientos en rafagas breves hoy a traves de porciones de las islas. .Inundaciones...Fuertes lluvias podrian resultar en inundaciones urbanas y de cunetas al igual que algunos deslizamientos cercano a terreno empinado. .Vientos...Vientos sostenidos en exceso de 20 MPH son posibles a traves de porciones del norte de las Islas Virgenes Americanas con vientos de mas 18 nudos a traves de la mayoria de las aguas locales y el pasaje de Anegada. .Oleaje...Oleaje peligroso de 7 a 8 pies se espera a traves de las aguas mar afuera al igual que a traves del pasaje de Anegada con oleaje picado de 5 a 6 pies a traves de las aguas cercanas a la costa. .Corrientes marinas...Existe un riesgo moderado de corriente marinas a traves de la mayoria de las playas en Santa Cruz. .Dias Dos a Siete...lunes a sabado La humedad e inestabilidad continuara permaneciendo alta hasta el miercoles a medida que humedad tropical profunda continue penetrando a traves de la region. Por lo tanto, la amenaza de aguaceros y tronadas a traves de las islas permaneceran alta hasta mediados de semana. Debido a suelos ya saturados, cualquier lluvia fuerte adicional resultara en inundaciones urbanas y de cunetas al igual que algunos deslizamientos cercano a terreno empinado. Un riesgo moderado a alto de corrientes marinas se espera hasta por lo menos mediados de semana, mayormente a traves de Santa Cruz. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion amplia de observadores, sin embargo, se les exhorta a los observadores individuales a reportar inundaciones, deslizamientos y corrientes marinas al Servicio Nacional de Meteorologia en San Juan.
In the hours before
Special weather statement, Oct 15, 3:06 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
406 PM AST SUN OCT 15 2017
PRZ003-004-006-152115-
Central Interior-Eastern Interior-Southeast-
406 PM AST SUN OCT 15 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ARROYO...GUAYAMA...
YABUCOA...CAYEY...SALINAS...MAUNABO...PATILLAS AND AIBONITO
MUNICIPALITIES...
At 402 PM AST, strong thunderstorms were clustered near Guayama,
producing intense lightning, gusty winds, and heavy rainfall.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1792 6629 1792 6630 1808 6625 1814 6631
1811 6608 1798 6587 1796 6591 1796 6601
1794 6604 1795 6608 1790 6623
TIME...MOT...LOC 2002Z 170DEG 15KT 1803 6620
ACOTTOSpecial weather statement, Oct 15, 3:10 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service San Juan PR
Issued by National Weather Service Miami FL
410 PM AST SUN OCT 15 2017
PRZ012-013-152115-
Vieques-Culebra-
410 PM AST SUN OCT 15 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT VIEQUES AND CULEBRA
MUNICIPALITIES...
At 408 PM AST, strong thunderstorms were clustered 8 miles southwest
of Culebra, producing intense lightning, gusty winds, and heavy
rainfall.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Intense cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1835 6525 1828 6525 1826 6529 1817 6532
1816 6531 1816 6528 1813 6526 1807 6546
1818 6551 1819 6550 1817 6547 1815 6549
1818 6538 1831 6536 1833 6540
TIME...MOT...LOC 2008Z 200DEG 16KT 1820 6537
ACOTTOThe office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 1:29 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 15, 1:29 PM CDT | Special Marine Warning | JSJ | 31 min | |
| Oct 15, 1:43 PM CDT | Special Marine Warning | JSJ | 2 hr | |
| Oct 15, 1:52 PM CDT | Special Marine Warning | JSJ | 83 min | |
| Oct 15, 2:05 PM CDT | Areal Flood Advisory | JSJ | 115 min | |
| Oct 15, 2:12 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Oct 15, 2:34 PM CDT | Areal Flood Advisory | JSJ | 116 min | |
| Oct 15, 2:48 PM CDT | Areal Flood Advisory | JSJ | 117 min | |
| Oct 15, 3:06 PM CDT | Special Weather Statement | JSJ | 69 min | |
| Oct 15, 3:10 PM CDT | Special Weather Statement | JSJ | 65 min | |
| Oct 15, 3:14 PM CDT | Flash Flood Warning | JSJ | 9 hr | |
| Oct 15, 3:22 PM CDT | Special Marine Warning | JSJ | 83 min | |
| Oct 15, 3:28 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Oct 15, 3:36 PM CDT | Flash Flood Warning | JSJ | 6 hr | |
| Oct 15, 3:44 PM CDT | Special Marine Warning | JSJ | 91 min | |
| Oct 15, 3:51 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Oct 15, 4:08 PM CDT | Areal Flood Advisory | JSJ | 4 hr | |
| Oct 15, 4:28 PM CDT | Areal Flood Advisory | JSJ | 62 min | |
| Oct 15, 4:45 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 15, 4:48 PM CDT | Special Marine Warning | JSJ | 117 min | |
| Oct 15, 5:21 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Oct 15, 6:18 PM CDT | Flash Flood Warning | JSJ | 3 hr | |
| Oct 15, 6:31 PM CDT | Areal Flood Advisory | JSJ | 5 hr |
Nearby
Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.